Wisconsin, 2018

Hail in Wisconsin, May 14, 2018

May 14, 2018 · NWS MKX · 2 events in 2 counties and zones

A strong thunderstorm developed near a warm front and produced nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A strong thunderstorm developed near a warm front and produced nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 14, 5:08 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 14, 5:08 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
608 PM CDT Mon May 14 2018

.UPDATE...

Strong thunderstorms mainly across northern illinois in vicinity
of the surface boundary.

&&

.AVIATION(00Z TAFS)...

Showers will develop over the area this evening. Strongest storms
across northern Illinois close to the boundary and unstable air to
the south. Expect to see flight conditions fall to MVFR. Some IFR
stratus/fog possible near lake michigan tonight.

Look for VFR and scattered clouds Tuesday afternoon.

&&

.PREV DISCUSSION... (Issued 246 PM CDT Mon May 14 2018)

DISCUSSION...

Tonight and Tuesday...Forecast Confidence is Moderate...

Breaks in the cloud cover have helped to boost temperatures into
the upper 60s and low 70s. Decent moisture has returned to the
area as well, with dewpoints across the southern portion of the
forecast area in the mid 60s.

Towering/agitated cu is evident in visible satellite imagery
around the Quad Cities area, with a few echos beginning to show up
on radar. Thunderstorms should continue to develop across this
area over the next couple of hours. Storm motions should take them
northeast into southern Wisconsin by late afternoon and early
evening. With modest CAPE and good mid level lapse rates, a few
instances of large hail will be possible with the strongest
storms. A few stronger wind gusts as also possible, though this
should be a lower threat compared to the hail.

Additional thunderstorm activity is then expected later this
evening/tonight as a surface trough sweeps through the region.

In addition to any severe threat, heavy rain will remain possible
given PWATs around 1.5 inches. Thankfully, this afternoon and
evenings activity should be both scattered and progressive enough
to limit the flood threat for any given location.

Scattered showers will likely persist into the morning hours
Tuesday, before drier air builds into the area and finally ends
the chance for rain for a few days.

Temperatures on Tuesday should warm nicely into the 70s away from
the lake. Near Lake Michigan, temperatures should make it into the
60s by early afternoon. At that point, gusty northeast winds will
kick in as a push of colder air slides down the lake. This will
result in temperatures quickly falling into the low 50s during the
mid to late afternoon hours.

Tuesday night through Friday night - Confidence...Medium to High
This looks to be a period where things will be able to dry out a
little bit. High pressure ridging into the area will largely
dominate all the way into Friday night. Overall a minimal
pressure gradient will keep a fairly light wind regime. May be
some nighttime/early morning fog in this pattern. Onshore flow
looks likely each day with either the favorable positioning of the
high or diurnally driven circulation setting up.

Saturday and Saturday night - Confidence...Medium
An approaching surface trough, mid level wave and a cold front
will bring the chance of shra/tsra back into the forecast. Pretty
good agreement between the ECMWF and GFS this far out for some
sort of precip event so the blended pops may need to be boosted if
this trend continues. The 12z GFS has come in with a faster
solution suggesting a Saturday afternoon FROPA though post frontal
showers could end up lingering well into Saturday night. This
looks like a potentially sharp drop in temps as both the ECMWF and
GFS show 925 temps dropping back into the single digits celsius in
the wake3 of the front either Saturday afternoon (12z GFS) or
Saturday night (00z ECMWF).

Sunday and Monday - Confidence...Low to Medium
Another high pressure area is proggd to move in and largely
dominate this period. The 00z and 12z GFS showed a stronger vort
in the flow to keep some pops in but siding with the drier ECMWF
and more reasonable looking vort structure. So will go with the
dry look at this point.

AVIATION(21z TAFS)...Scattered thunderstorms will develop and
push northeast into the area this afternoon and early evening.
Expect to see flight conditions fall to MVFR or IFR in and around
thunderstorms. Outside of the thunderstorm activity, rather
variable ceilings are expected, with many sites bouncing between
VFR and MVFR.

Additional thunderstorms are expected later tonight, with ceilings
likely lowering to IFR after midnight. Rain showers will linger
into the morning hours Tuesday, before drier air builds into the
region. Expect to see flight conditions improve tomorrow
afternoon.

MARINE...Much of the fog that was previously across the nearshore
appears to have dissipated as winds became westerly to southwesterly.
However, as winds become light and variable again by this
evening, fog may well redevelop. Will maintain the Dense Fog
Advisory for now, but will closely monitor near term trends.

Thunderstorms are expected later this afternoon and evening across
the nearshore, and a few stronger storms are possible, with hail
and gusty winds. The thunderstorm threat will end early Tuesday
morning.

A frontal boundary will push down Lake Michigan tomorrow
afternoon, with northeast winds approaching Small Craft Advisory
levels at times. Waves may also quickly build into the 3-4 foot
range.

After tomorrow, a quiet stretch of weather is expected, with no
major hazards until the weekend.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Dense Fog Advisory until 9 PM CDT this evening for LMZ643>646.

&&

Update...Hentz
Tonight/Tuesday and Aviation/Marine...Boxell
Tuesday Night through Monday...Collar
Hazardous weather outlook, May 14, 2:22 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
322 PM CDT Mon May 14 2018

WIZ046-047-051-052-056>060-062>072-152030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
322 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected to later this afternoon into
the evening hours, especially across southeast Wisconsin. An
isolated stronger or severe storm is possible, however the better
chance of severe weather will be across Illinois. Some thunderstorms
may also produce heavy rain, which may affect some of the same
areas that have seen significant amounts of rainfall over the last
week. Should this take place, a localized urban and rural
flooding threat may develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Many rivers will remain elevated through the week, with some
locations exceeding flood stage. Those with interests along the
rivers are encouraged to follow the latest river forecasts and
flood warnings.

Thunderstorm chances will return Saturday into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation most likely will not be needed.

LMZ643>646-152030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
322 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A Dense Fog Advisory is in effect until 9 pm. There will be a
chance of thunderstorms into this evening. A few storms may
produce gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is the potential for some dense fog Tuesday morning.

Thunderstorms will again be possible by Saturday into Saturday
night.

Collar
www.weather.gov/mkx

In the hours before

Local storm report, May 14, 12:37 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
137 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       UNION GROVE             42.70N 88.03W
05/14/2018  M3.19 INCH       RACINE             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION UGRW3, UNION GROVE.

0945 AM     HEAVY RAIN       ROCHESTER               42.74N 88.22W
05/14/2018  M2.59 INCH       RACINE             WI   MESONET

            MESONET STATION RSRW3, ROCHESTER.

1027 AM     HEAVY RAIN       4 N UNION GROVE         42.75N 88.04W
05/14/2018  M2.47 INCH       RACINE             WI   MESONET

            MESONET STATION F1923, 4 N UNION GROVE.

0930 AM     HEAVY RAIN       WATERFORD               42.77N 88.21W
05/14/2018  M2.36 INCH       RACINE             WI   MESONET

            MESONET STATION WADW3, WATERFORD.

0716 AM     HEAVY RAIN       1 ESE SHOREWOOD HILLS   43.07N 89.43W
05/14/2018  M2.36 INCH       DANE               WI   MESONET

            MESONET STATION MDSNW, 1 ESE SHOREWOOD
            HILLS.

0700 AM     HEAVY RAIN       1 NW ELMWOOD PARK       42.71N 87.85W
05/14/2018  M2.14 INCH       RACINE             WI   COCORAHS

            COCORAHS STATION WI-RC-3, 1 NW ELMWOOD PARK.

&&
Special weather statement, May 14, 5:56 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
656 PM CDT MON MAY 14 2018

WIZ071-072-150030-
Racine-Kenosha-
656 PM CDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KENOSHA COUNTY...

At 656 PM CDT, a strong thunderstorm was located over Channel Lake,
or over Camp Lake, moving east at 35 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Kenosha, Pleasant Prairie, Paddock Lake, Camp Lake, Silver Lake,
Salem, Bristol and Bassett.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4255 8825 4267 8792 4249 8786 4250 8823
TIME...MOT...LOC 2356Z 260DEG 30KT 4249 8816

MARQUARDT
Special weather statement, May 14, 6:27 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
727 PM CDT MON MAY 14 2018

WIZ070>072-150100-
Walworth-Racine-Kenosha-
727 PM CDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WALWORTH AND
WESTERN KENOSHA COUNTIES...

At 727 PM CDT, a strong thunderstorm was located over Genoa City, or
near Twin Lakes, moving east at 30 mph.

Half inch hail has been reported with this storm.

Locations impacted include...
Twin Lakes, Paddock Lake, Camp Lake, Genoa City, Silver Lake, Powers
Lake, Pell Lake, Salem, New Munster, Bassett and Slades Corners.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4254 8846 4265 8811 4250 8803 4250 8844
TIME...MOT...LOC 0027Z 253DEG 26KT 4250 8834

MARQUARDT

The radar

The Milwaukee radar (KMKX), 55 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Walworth

When
May 14, 6:37 PM CST
Where
Walworth County, 0.51 mi W of Genoa City
Measured
0.88 in hail
Reported by
Public
Coordinates
42.500, -88.340

Hail, Kenosha

When
May 14, 6:45 PM CST
Where
Kenosha County, 0.51 mi W of Twin Lakes
Measured
0.88 in hail
Reported by
Public
Coordinates
42.530, -88.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754896, 754897.